Pennsylvania, 2026Damaging Winds in Pennsylvania, March 16, 2026
March 16, 2026 · NWS CTP · 9 events in 5 counties and zones
A cold front stationed across western Pennsylvania during the morning hours allowed for thunderstorm development to form across the Shenandoah Valley during the late morning hours of March 16, 2026 that began to surge towards southern Pennsylvania. Severe thunderstorms in a favorable unstable and highly sheared environment across Virginia and Maryland began to shift into the a more stable and…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $89,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front stationed across western Pennsylvania during the morning hours allowed for thunderstorm development to form across the Shenandoah Valley during the late morning hours of March 16, 2026 that began to surge towards southern Pennsylvania. Severe thunderstorms in a favorable unstable and highly sheared environment across Virginia and Maryland began to shift into the a more stable and less sheared environment; however, momentum from these thunderstorms allowed for isolated instances of tree damage during the afternoon hours. As the cold front continued to track eastward, slightly more instability was available across eastern Lancaster County during the evening hours, with more readily available lift and moisture, allowing for more robust winds that caused more significant wind damage in eastern Lancaster County. The most notable wind damage came in the form of significant roof damage in New Holland along with significant damage to a barn and a nearby residence near Terre Hill. Multiple trees were also knocked down near Terre Hill and near Gap.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Mar 16, 4:05 AM EST, 7 hours 10 minutes earlier. Its key messages:
- 1) Gusty winds continue through this afternoon ahead of a cold frontal passage. 2) Multiple rounds of showers and storms will bring an Enhanced Risk of severe weather this afternoon and evening, with damaging winds and a few tornadoes as the primary threats. 3) Sharply colder temperatures arrive this evening with a thump of heavy snow possible across the west, and the chilly weather hangs around through midweek.
Area forecast discussion, Mar 16, 4:05 AM EST, 7 hours 10 minutes before
Area Forecast Discussion
National Weather Service State College PA
505 AM EDT Mon Mar 16 2026
.WHAT HAS CHANGED...
* Wind Advisories extended across northern PA and issued east of
US-15 to account for gusty pre-frontal winds this afternoon.
* Added details about timing of multiple rounds of
showers/storms this afternoon.
* Issued Winter Weather Advisory for Laurels & Northwest
Mountains tonight for a thump of snow behind the cold front.
&&
.KEY MESSAGES...
1) Gusty winds continue through this afternoon ahead of a cold
frontal passage.
2) Multiple rounds of showers and storms will bring an Enhanced
Risk of severe weather this afternoon and evening, with
damaging winds and a few tornadoes as the primary threats.
3) Sharply colder temperatures arrive this evening with a thump
of heavy snow possible across the west, and the chilly weather
hangs around through midweek.
&&
.DISCUSSION...
KEY MESSAGE 1: Gusty winds continue through this afternoon ahead of
a cold frontal passage.
An impressive wind field continues to overspread Pennsylvania
this morning and gusty south winds are expected throughout the
day. Locations to the north and west of any steep terrain will
continue to experience the strongest wind gusts during the day
today, with sustained winds of 15 to 25mph and gusts 30 to 45
mph expected. A Wind Advisory remains in effect for the northern
tier through early this afternoon, and then a Wind Advisory will
go into effect for locations east of US-15 this afternoon
through the evening. Note that gusty winds are expected across
the entire area today and any showers or storms will tap into a
very strong wind field aloft, bringing locally enhanced wind
gusts.
KEY MESSAGE 2: Multiple rounds of showers and storms will bring an
Enhanced Risk of severe weather this afternoon and evening,
with damaging winds and a few tornadoes as the primary threats.
The Storm Prediction Center has continued with their Enhanced
Risk (Level 3 out of 5) today. There appear to be two distinct
rounds of rain that will cross the region. The first will be a
pre-frontal line of storms that are currently crossing eastern
Ohio and will get into our western counties (Warren/Somerset)
between 9 and 10AM. As this line moves across the Commonwealth,
it will encounter increasing amounts of instability
(500-1000J/kg of MLCAPE) and intensify. The line is not
currently producing any lightning, but lighting activity should
commence by late this morning as it crosses the I-99 corridor.
Damaging winds will be the primary threat with this line of
storms, but a favorable low level wind profile with ~200 m2/s2
of 0-3km SRH will be sufficient for tornadoes along any portions
of the line that develop kinks or discrete elements with
embedded supercells.
The second round of concern is when the surface cold front
crosses the region. Although most of the instability will be
absorbed by the first batch of storms, a potent isallobaric
pressure fall/rise couplet will provide plenty of lift to
produce a narrow cold frontal rainband. With 50+ kt winds just
above the surface, it won't take much to mix down strong to
damaging winds. This line of rain and winds likely won't have
any lightning with it, but the wind will pack a punch as cold
air pours in behind it. The cold front and associated damaging
wind threat will clear our eastern counties by 10 or 11PM.
QPF will be 1 to 1.5" for locations east of the I-99/US-15
corridor, and isolated 2" amounts are possible at higher
elevations in Schuylkill and Sullivan County. Antecedent dry
conditions should preclude any major flooding concerns, but
ponding on roadways is a real possibility. If you have outdoor
plans on Monday afternoon and evening, be sure to monitor the
weather and consider changing your plans.
KEY MESSAGE 3: Sharply colder temperatures arrive this evening
with a thump of heavy snow possible across the west, and the
chilly weather hangs around through midweek.
This evening, once the surface cold front pushes through,
colder air should rush in. At issue is how much steadier
precipitation will linger behind the boundary. Given favorable
upper jet placement and the probability that some wrap-around
moisture will get steered into the Commonwealth, there is the
potential for a quick 1-4" of snow in western portions of the
state. HREF probabilities of 1" per hour snowfall rates are
impressive and a several hour period of thumping snow are
possible in the Laurels and northwest mountains. The latest WPC
Winter Storm Outlook, which depicts probabilities of Winter
Storm Warning level snowfall amounts, paints 30-50%
probabilities from Somerset north to Warren/McKean/Potter
County with a few pixels over 50% in McKean County. Although
Warning level amounts are unlikely, the combination of favorable
lift, heavy snow rates, and onset after sunset lead to
confidence in at least Advisory level amounts/impacts. A Winter
Weather Advisory is in effect from 21Z/5PM today through 06Z/2AM
Tuesday for the northwest counties. The Advisory will continue
through Tuesday afternoon (in collaboration with PBZ and LWX)
in Cambria and Somerset County for lingering upslope snow
showers.
Tuesday looks windy and much colder, with temperatures about
25-35 degrees lower than today's highs (highs no better than
the upper 20s-mid 30s in many locations). Gusty winds will keep
wind chills in the teens and twenties all day. Scattered snow
showers/squalls with moisture sourcing from the Great Lakes will
traverse the region and could lead to brief reductions in
visibility and a quick accumulation of snowfall on untreated
surfaces. Temperatures will moderate this week and trend back
to near average by Friday with occasional chances for rain or
snow, but no significant accumulation is expected at this time.
&&
.AVIATION /08Z MONDAY THROUGH FRIDAY/...
Low clouds have expanded over much of the area most of the
terminals in our area are now seeing IFR ceiling. Model
soundings suggest that a few hours of LIFR ceilings will also be
possible at some sites, but confidence is low in that
occurring. Scattered showers will develop overnight and may lead
to visibility restrictions developing as well, MDT and LNS are
already observing rain and restrictions related to it. The main
concern tonight into Monday morning is LLWS with a 50 to 75
knot low level jet moving into the region. Ceilings rise to MVFR
during the morning and LLWS concerns decrease by early
afternoon as surface winds begin to pick up.
Our focus then shifts to a line of thunderstorms that will
develop over west-central PA in the early afternoon ahead of a
very strong cold front. Showers will first approach JST and AOO
around 15Z, though the threat for thunder at these sites is
relatively low. They will strengthen as they move eastward into
a more unstable environment, reaching UNV by 17Z. IPT, MDT, and
LNS should see the line of thunderstorms move through in the 18
to 21Z timeframe. These thunderstorms will be capable of
producing wind gusts in excess of 50 knots (possibly greater
than 60 knots at MDT and LNS), as well as a few tornadoes.
Winds will be out of the southeast ahead of the cold front,
sustained around 15 knots with gusts to 30 knots possible. A few
gusts to 40 knots will remain possible at BFD through the rest
of the evening. Winds quickly become westerly behind the front
and will remain gusty, with gusts to 35 knots likely. Much
colder air moves in behind the front and will change any precip
to snow for Monday night.
Outlook...
Tue...Blustery. Sct SHSN northwest. IFR possible at BFD/JST.
Wed...Warm fropa. -SN or -RA possible northwest.
Thu...Sct showers over northern PA with restrictions possible.
Fri...PM Showers move in from W PA, restrictions possible.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 2 PM EDT this afternoon for PAZ004>006-
010>012-037-041.
Winter Weather Advisory from 5 PM this afternoon to 2 AM EDT
Tuesday for PAZ004>006-010>012-017-018.
Wind Advisory until 11 AM EDT this morning for PAZ017-018-024-
033.
Winter Weather Advisory from 5 PM this afternoon to 5 PM EDT
Tuesday for PAZ024-033.
Wind Advisory until 11 PM EDT this evening for PAZ042.
Wind Advisory from noon today to 11 PM EDT this evening for
PAZ051>053-057>059-065-066.
&&
WHAT HAS CHANGED...Banghoff
KEY MESSAGES...Banghoff/Beaty
DISCUSSION...Banghoff/Beaty
AVIATION...Bauco/Bowen
Hazardous weather outlook, Mar 16, 10:59 AM EST, 16 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1159 AM EDT Mon Mar 16 2026
PAZ042-171600-
Sullivan-
1159 AM EDT Mon Mar 16 2026
...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
Severe thunderstorms with damaging winds are possible this
afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ027-028-036-049-050-056-063-064-171600-
Mifflin-Juniata-Franklin-Union-Snyder-Perry-Cumberland-Adams-
1159 AM EDT Mon Mar 16 2026
...TORNADO WATCH 68 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ037-041-171600-
Tioga-Northern Lycoming-
1159 AM EDT Mon Mar 16 2026
...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
Severe thunderstorms with damaging winds are possible this
afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ051>053-057>059-065-066-171600-
Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-York-
Lancaster-
1159 AM EDT Mon Mar 16 2026
...TORNADO WATCH 68 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Tornado Watch.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ024-033-171600-
Cambria-Somerset-
1159 AM EDT Mon Mar 16 2026
...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 PM EDT TUESDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ019-025-026-034-035-045-046-171600-
Southern Centre-Blair-Huntingdon-Bedford-Fulton-Southern Clinton-
Southern Lycoming-
1159 AM EDT Mon Mar 16 2026
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Severe thunderstorms with damaging winds are likely Monday afternoon
and evening. A few tornadoes are also possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ004>006-010>012-171600-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-
1159 AM EDT Mon Mar 16 2026
...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
2 AM EDT TUESDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
Winter Weather Advisory.
A line of thunderstorms could produce strong to damaging winds this
morning into early afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ017-018-171600-
Clearfield-Northern Centre-
1159 AM EDT Mon Mar 16 2026
...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
2 AM EDT TUESDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
A line of thunderstorms could produce strong to damaging winds this
morning into early afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Mar 16, 10:20 AM EST, 55 minutes before
Special Weather Statement
National Weather Service State College PA
1120 AM EDT Mon Mar 16 2026
PAZ036-056-057-059-063>066-161730-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
1120 AM EDT Mon Mar 16 2026
...STRONG THUNDERSTORMS EXPECTED...
Strong thunderstorms are approaching south-central PA late this
morning, and will progress northeastward across the area into
this afternoon. These storms have the potential to produce
damaging wind gusts.
Be certain to monitor local radio stations and available media
sources for additional information and possible warnings from your
National Weather Service.
Thunderstorm Wind, Adams
- When
- March 16, 11:15 AM EST
- Where
- Adams County, 2.21 mi SE of York Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 39.980, -77.068
A line of severe thunderstorms producing wind gusts estimated at 60 mph knocked multiple trees down onto wires along Lake Meade Road approximately 3 miles west-northwest of Lake Meade.
Thunderstorm Wind, York
- When
- March 16, 11:27 AM EST
- Where
- York County, 0.87 mi NW of Seven Vlys
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 39.860, -76.780
A severe thunderstorm producing wind gusts estimated at 70 mph caused a barn roof to collapse near Seven Valleys.
Thunderstorm Wind, Clinton
- When
- March 16, 11:44 AM EST
- Where
- Clinton County, 1.25 mi ESE of Mc Elhattan
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 41.160, -77.350
A line of severe thunderstorms producing wind gusts estimated at 60 mph knocked a tree down onto wires approximately 2 miles southeast of McElhattan.
Thunderstorm Wind, Dauphin
- When
- March 16, 11:45 AM EST
- Where
- Dauphin County, 0.31 mi NW of Bressler
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 40.233, -76.825
A line of severe thunderstorms producing wind gusts estimated at 60 mph knocked a tree down onto wires on 2nd Street in Steelton.
Thunderstorm Wind, York
- When
- March 16, 11:47 AM EST
- Where
- York County, 1.37 mi WNW of Wago Jct
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.091, -76.722
A line of severe thunderstorms producing wind gusts estimated at 60 mph knocked trees down onto wires along Cassel Road near York Haven.
Thunderstorm Wind, Lancaster
- When
- March 16, 8:53 PM EST to 9:15 PM EST
- Where
- Lancaster County, 0.53 mi E of (Lns)lancaster Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.120, -76.290
The ASOS at the Lancaster Airport measured a maximum wind gust of 66 mph as a line of severe thunderstorms moved through.
Thunderstorm Wind, Lancaster
- When
- March 16, 9:02 PM EST
- Where
- Lancaster County, 0.87 mi SW of New Holland
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 40.090, -76.090
A line of severe thunderstorms producing wind gusts estimated between 70 and 80 mph caused significant roof damage to a single family home on South Custer Avenue in New Holland.
Thunderstorm Wind, Lancaster
- When
- March 16, 9:02 PM EST
- Where
- Lancaster County, 0.53 mi W of Fivepointville
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.180, -76.060
A line of severe thunderstorms producing wind gusts estimated between 70 and 80 mph caused significant damage to a barn as well as to a house near Terre Hill. Multiple trees were also knocked down in the area.
Thunderstorm Wind, Lancaster
- When
- March 16, 9:04 PM EST
- Where
- Lancaster County, 0.53 mi E of Kinzers
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.000, -76.060
A line of severe thunderstorms producing wind gusts estimated at 70 mph knocked trees down onto wires along Lincoln Highway approximately 2 miles west-northwest of Gap.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, March 16 to 21, 20261 death · 22 events
- Tornadoes and Damaging Winds in Georgia, March 16, 2026$179,000 · EF0 · 105 events
- Tornado and Damaging Winds in Maryland, March 16, 2026$515,000 · EF0 · 51 events
- Damaging Winds in North Carolina, March 16, 20261 injured · $225,000 · 51 kt wind · 42 events
- Damaging Winds in Virginia, March 16, 2026$198,000 · 61 kt wind · 44 events
- Damaging Winds in Florida, March 16, 2026$384,000 · 59 kt wind · 30 events
- Hail and Damaging Winds in Florida, March 16, 2026$520,000 · 1 in hail · 20 events
- Damaging Winds in Virginia, March 16, 2026$72,000 · 59 kt wind · 28 events
- Damaging Winds and Strong Wind in West Virginia, March 16, 2026$43,000 · 50 kt wind · 37 events
- High Wind and Strong Wind in New York, March 16 to 17, 2026$140,000 · 50 kt wind · 9 events
- Tornado and Damaging Winds in Delaware, March 16, 20261 injured · EF1 · 29 events
- Damaging Winds in New Jersey, March 16, 202658 kt wind · 61 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317595, 1317596, 1317597, 1317598, 1317599, 1317600, 1317602, 1317603, 1317604.